To date, the most concrete stance the medical community has for the connection between SSRIs and weight gain is that a connection is indeed present. Approximately one-fourth of patients who take an SSRI, or selective serotonin reuptake inhibitor, will experience weight gain, but so far doctors and other medical experts have no solid answer why. There are several theories though as to why antidepressants and weight gain go hand-in-had for some patients. Such theories include increased appetite and decreased metabolism, both of which seem plausible for many patients. Some patients might be successful in preventing weight gain with SSRIs by changing their diets and exercise habits or even trying new antidepressants until they find one with minimal side effects.
As of early 2011, there is no single universally agreed upon answer for why there is a connection between SSRIs and weight gain. Some experts believe that one of the side effects of SSRIs might be a slower metabolism, which can cause weight gain. Others think that once the antidepressant starts working, the patient’s appetite returns or increases, causing weight gain. Another theory involves experiencing symptoms similar to hypoglycemia due to some patients’ reports that refraining from frequent eating while taking antidepressants causes dizziness, weakness, and headaches. Of course, for some patients the connection between SSRIs and weight gain could be a combination of more than one theory.
Some experts suggest that the SSRI isn’t the sole reason for the connection between SSRIs and weight gain. For example, overeating is often a symptom or side effect of depression. To this way of thinking, the patient might experience weight gain because he is overeating due to his depression. Certainly this is a possibility for some patients. For others, because it typically takes 12 or more weeks for the possible weight gain effects of SSRIs to surface and by that time the antidepressant has started working, this theory doesn’t work.
There are steps patients can take for preventing weight gain with SSRIs and even achieving weight loss while taking an SSRI. A patient might want to begin by making changes to his diet and exercise routine. Since combating the connection between SSRIs and weight gain might take stricter dieting and exercise than normal, he should discuss his plans with his doctor first. If diet and lifestyle changes don’t help, the patient might try different kinds of SSRIs until he finds one that produces the least side effects. He and his doctor could discover that other kinds of antidepressants outside of the selective serotonin reuptake inhibitor family work better.